Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Austin/San Antonio, TX

February 21, 20244 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 21, 2024, 8:53 PM CST for 4 counties in Texas. It took effect at Feb 22, 2024, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2024, 8:53 PM CST (02:53 UTC)
In effect from
Feb 22, 2024, 11:00 AM CST
Expired
Feb 22, 2024, 7:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3387 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS84 KEWX 220253
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
853 PM CST Wed Feb 21 2024


TXZ183-184-202-217-221200-
/O.NEW.KEWX.FW.W.0005.240222T1700Z-240223T0100Z/
Val Verde-Edwards-Kinney-Maverick-
853 PM CST Wed Feb 21 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 7 PM CST Thursday.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
578 
WWUS84 KEWX 221552
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
952 AM CST Thu Feb 22 2024

TXZ183-184-202-217-230100-
/O.CON.KEWX.FW.W.0005.240222T1700Z-240223T0100Z/
Val Verde-Edwards-Kinney-Maverick-
952 AM CST Thu Feb 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
775 
WWUS84 KEWX 221903 CCA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Austin/San Antonio TX
103 PM CST Thu Feb 22 2024

TXZ183-184-202-217-230100-
/O.COR.KEWX.FW.W.0005.000000T0000Z-240223T0100Z/
Val Verde-Edwards-Kinney-Maverick-
103 PM CST Thu Feb 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
868 
WWUS84 KEWX 230102
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
702 PM CST Thu Feb 22 2024

TXZ183-184-202-217-230215-
/O.EXP.KEWX.FW.W.0005.000000T0000Z-240223T0100Z/
Val Verde-Edwards-Kinney-Maverick-
702 PM CST Thu Feb 22 2024

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE RIO GRANDE PLAINS...

Relative humidity values will continue to improve above critical
values overnight as temperatures cool. Dry conditions are forecast
again for Friday afternoon, though with lighter winds.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 5:10 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 21, 5:10 PM CST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
510 PM CST Wed Feb 21 2024

...New AVIATION (00Z TAFS)...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 231 PM CST Wed Feb 21 2024

An H500 shortwave will move through the southern Plains this evening
through the overnight which will help flatten the ridge. The surface
low associated with this wave will bring a dry Pacific front through
the CWA during the day Thursday. Ahead of the front, low-level
moisture will remain which will result in fairly widespread cloud
cover redeveloping overnight. Fog will be possible as well, locally
dense at times, with near term guidance seeming to favor areas
across the southern Hill Country and eastern Edwards Plateau. Behind
the front, dry, downsloping air along with clearing skies will allow
temperatures to warm and mix efficiently. Widespread highs in the
80s are forecast across the CWA for Thursday afternoon, with some
locations across the southwest approaching 90 degrees. Consequently,
relative humidity will plummet behind the front with minimum values
in the teens expected generally along and west of Hwy 281. Wind
speeds in the 15-20 mph range and occasional gusts up to 30 mph are
also expected, though near to above normal fuel moisture in place
across south-central Texas should prevent the need to message
"critical" fire weather conditions. However, we will be issuing a
Rangeland Fire Danger Statement to message "near-critical"
conditions due to the breezy winds and very dry airmass.

Due to the source region of the airmass behind the front (not polar)
and continued breezy winds, low temperatures will remain above
average in the upper 40s to mid 50s Thursday night into Friday
morning.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 231 PM CST Wed Feb 21 2024

Dry and cooler weather is forecast for Friday in the wake of the
Pacific cold front. Friday's high temperatures are forecast to range
from the low to upper 70s.  A light to moderate northeast to east
wind flow is in store for South Central Texas through the period. A
surface high pressure system over the local area moves to the east
Friday night into Saturday bringing a return flow and a bit warmer
temperatures. Saturday's high temperatures range from the low to
upper 70s and even low 80s for some spots along the Rio Grande.

Southerly flow persists into Sunday with highs in the upper 70s to
the mid 80s under partly cloudy skies after recording lows in the
50s.

The dry and warm weather pattern stays for the first part of the
work week with highs in the mid 80s to low 90s along the Rio Grande.
Mostly cloudy skies are expected for Tuesday and Wednesday. A dry-
line may enter the Val Verde County area on Wednesday afternoon with
some clearing in its wake.

&&

.AVIATION...
(00Z TAFS)
Issued at 504 PM CST Wed Feb 21 2024

The primary forecast concerns over the next 24-30 hours will involve
the development of MVFR ceilings by 04-05Z at AUS, SAT, and SSF,
IFR ceilings after 08Z at SAT and SSF, and the development of gusty
westerly to west-northwesterly winds by early Thursday afternoon. In
the meantime, expect VFR ceilings and southerly winds of 10-15 kts
sustained through late evening before low level moisture and cloud
cover fills in rather quickly over the region. Expect winds to remain
mostly southerly through mid morning before swinging around out of
the west-southwest, then west-northwest by Thursday afternoon. VFR
ceilings should return at all sites by midday. A FROPA is expected
Thursday afternoon as those winds turn out of the northwest.

&&

.FIRE WEATHER...
Issued at 155 AM CST Wed Feb 21 2024

On Thursday, the drier airmass along with breezy northwest winds
make for a potential for elevated to near critical, possibly briefly
critical fire weather conditions. The highest threats for these
conditions will be west of I-35, across the Hill Country, Edwards
Plateau, Rio Grande Plains, and Winter Garden regions. While fuel
moistures are forecast to be near to above normal, there are other
factors that may come into play. Rainfall has been sparse especially
across Val Verde, Edwards, and Kinney counties. TAMFS forecast 10
hour fuels will be in the 10 percentile or less west of I-35 with
some spots in the 3 percentile or less. Also, TAMFS forecast fire
danger is high in those areas. A Fire Danger Statement will likely
be issued for Thursday afternoon into evening for the above mentioned
regions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  85  53  73 /  10   0   0   0
Austin Bergstrom Intl Airport  61  85  53  73 /   0   0   0   0
New Braunfels Muni Airport     61  87  53  75 /   0   0   0   0
Burnet Muni Airport            59  81  50  70 /   0   0   0   0
Del Rio Intl Airport           57  87  51  79 /   0   0   0   0
Georgetown Muni Airport        61  82  52  72 /   0   0   0   0
Hondo Muni Airport             57  87  53  76 /   0   0   0   0
San Marcos Muni Airport        61  85  52  74 /   0   0   0   0
La Grange - Fayette Regional   63  80  53  71 /   0   0   0   0
San Antonio Intl Airport       60  85  54  74 /  10   0   0   0
Stinson Muni Airport           61  88  55  76 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...17
Aviation...MMM
Hazardous weather outlook, Feb 21, 7:02 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
702 PM CST Wed Feb 21 2024

TXZ171>173-183>194-202>209-217>225-228-230115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
702 PM CST Wed Feb 21 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong west to northwesterly winds and low humidities will result
in elevated to near-critical conditions for the spread of
wildfires, especially over the Hill Country, Edwards Plateau, Rio
Grande Plains, and Winter Garden regions on Thursday afternoon and
evening. A Fire Danger Statement is in effect for these regions
from 11am to 8pm to account for this concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.